MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71453231
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/24/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery had been performed on an unknown date, the patient underwent a revision surgery on (b)(6) 2025 due to the post of one (1) legion hfps 7-8 9mm insert being broken, in which the device was explanted and exchaged with a s+n device.Current health status of patient is unknown.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
D4 has been updated (lot number).
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection finds the legion high flex insert significantly worn and discolored.One area of the posterior edge of the superior surface is deformed with significant material loss and the post is fractured off and the end was returned separately.The insertion/extraction slot on the inferior surface is fractured and the lock detail is slightly deformed in several areas.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.The clinical/medical investigation concluded that the x-ray photo of the patient left knee does not definitively confirm the adverse event but there may be a piece of the insert anterior to the knee seen inferior to the lower pole of the patella, however, this does not aid in determining the clinical root cause.The instructions for use for knee systems, does warn ¿that the device does not replace normal healthy bone, and that the implant can break or become damaged as a result of strenuous activity or trauma.¿ based on the limited information provided, the definitive clinical root cause of the reported adverse event cannot be determined.Nor could it be concluded that the reported adverse event was related to a mal performance of the implant or implant failure.The patient impact beyond the revision and subsequent convalescent period could not be determined since the patient¿s current health status was not provided.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, the quality and manufacture of polyethylene shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H11: result of investigation has been updated.The associated device was returned and evaluated.A visual inspection finds the legion high flex insert significantly worn and discolored.One area of the posterior edge of the superior surface is deformed with significant material loss and the post is fractured off and the end was returned separately.The insertion/extraction slot on the inferior surface is fractured and the lock detail is slightly deformed in several areas.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.The clinical/medical investigation concluded that the x-ray photo of the patient left knee does not definitively confirm the adverse event but there may be a piece of the insert anterior to the knee seen inferior to the lower pole of the patella, however, this does not aid in determining the clinical root cause.The instructions for use for knee systems, does warn ¿that the device does not replace normal healthy bone, and that the implant can break or become damaged as a result of strenuous activity or trauma.¿ based on the limited information provided, the definitive clinical root cause of the reported adverse event cannot be determined.Nor could it be concluded that the reported adverse event was related to a mal performance of the implant or implant failure.The patient impact beyond the revision and subsequent convalescent period could not be determined since the patient¿s current health status was not provided.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, the quality and manufacture of polyethylene shall be controlled.A lab analysis performed on the device revealed that the knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Based on the conclusions of the product history review and the device evaluation, further product evaluation is not required because there is no evidence that a manufacturing deficiency occurred.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN PS HIGH FLEX XLPE SZ 7-8 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21630434
Report Number1020279-2025-00503
Device Sequence Number15520368
Product Code JWH
UDI-Device Identifier00885556034620
UDI-Public885556034620
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71453231
Device Lot Number08HM04100
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2025
Supplement Date Received by ManufacturerNot provided
06/27/2025
12/05/2025
Initial Report FDA Received Date03/18/2025
Supplement Report FDA Received Date05/16/2025
06/30/2025
12/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown